MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221200
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using bd bbl¿ thioglycollate medium without indicator contamination was observed by the laboratory personnel.A gram stain was used to confirm the results as false positives.The customer stated results were not reported out so there was no report of patient impact.The following information was provided by the initial reporter: "it was reported that customer has 221200 tubes, lot 1112942 with contamination.".
 
Additional Manufacturer Narrative
H.6.Investigation summary: material 221200 is manufactured by rehydrating the media components with usp purified water and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 1112942 was satisfactory and no quality notifications were generated.Formulation, filling, and autoclaving processes were within specifications.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and no other complaint has been taken on this batch.Retention samples from batch 1112942(10 tubes) were available for inspection.No media defects were observed in 10/10 retention samples.For investigation of this complaint, retention samples were put into test for contamination.Two uninoculated retention tubes were incubated for seven days.One retention tube was placed in the 33 to 37 degree c incubator and one retention tube was placed in the 20 to 25 degree c incubator.No microbial growth or turbidity of the media was seen in either incubated retention tubes at seven days of incubation.The two incubated tubes were also plated on to tsa sb media.One plate was placed into the 20¿25-degree celsius incubator and one plate was placed into the 33¿37-degree celsius incubator.No microbial growth was observed on either plate at either temperature at a five-day incubation period.Three photos were received to assist with the investigation: the first photo shows two tubes from batch 1112942.The tube on the left is not contaminated, and has the color and clarity listed in the certificate of analysis.The tube on the right appears contaminated.The second plate shows bacterial growth on a plate.The third photo also shows bacterial growth on a plate.It is noted that the customer performed a gram stain on an uninoculated tube and did not see any organisms.Returns were also received to assist with the investigation.Received a 100 pack bd carton number 0047 batch 112942.There was no evidence of contamination from 100/100 uninoculated tubes.For investigation of this complaint, return samples were put into test for contamination.Twenty uninoculated return tubes were incubated for seven days.Twenty return tubes were placed in the 33 to 37 degree c incubator and twenty return tubes were placed in the 20 to 25 degree c incubator.No microbial growth or turbidity of the media was seen in 40/40 incubated return tubes at seven days of incubation.Two return tubes were also plated on to tsa sb media.One plate was placed into the 20¿25-degree celsius incubator.One plate was placed into the 33¿37-degree celsius incubator.No microbial growth was observed on either plate at either temperature at a five-day incubation period.The complaint cannot be confirmed by the returns or the retentions.Bd will continue to trend complaints for contamination.H3 other text : see h10.
 
Event or Problem Description

Brand Name
BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12537700
Report Number1119779-2021-01580
Device Sequence Number11080486
Product Code JSG
UDI-Device Identifier30382902212004
UDI-Public30382902212004
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date04/13/2022
Device Model Number221200
Device Catalogue Number221200
Device Lot Number1112942
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2021
Supplement Date Received by Manufacturer03/16/2022
Initial Report FDA Received Date09/27/2021
Supplement Report FDA Received Date03/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown